PDA

View Full Version : (opioids) Loperamide HCl during opiate recovery, bad idea?



AminoAcid
19-09-2012, 06:11
Yes I UTFSE and know there's heaps of threads on Loperamide, but couldn't find one asking whether: since this is an opiate that doesn't cross the BBB, but is an opioid receptor agonist nontheless and a very strong one at that, will taking it screw up one's opiate recovery?? Or since it doesn't hit the CNS will it not be a problem? Over the past two weeks I successfully got off Suboxone, so will taking this simply place me back at square one, with possibly even withdrawals starting again once I stop the loperamide use??

I swore I wouldn't even risk it but have had horrendous diarrhoea for the past 4 days and this was the only OTC "diarrhoea relief" thing I could find.

Tommyboy
19-09-2012, 06:12
Yes it can cause dependence and withdrawals to come back.

tricomb
19-09-2012, 06:20
^Even at 2mg?
I don't think that you'd even notice the standard 2mg dose, but I mean, if you're questioning it at all, I would avoid it.

Try non-medication options. Eat dairy products, that should stop the diarrhea and then some.

Tommyboy
19-09-2012, 06:22
^ I missed the last sentence. No, not at that low of a dose. My guestimation would be that you would need to take 20mg or so for several days to bring back some withdrawals.

AminoAcid
19-09-2012, 06:40
EDIT: I just realized there's a Megathread, mod feel free to add this to it.

Thanks for the quick reply Tommyboy. There's SO MUCH conflicting info about this stuff.

Apparantly (from someone who clearly has the biochemistry knowledge) it DOES cross the BBB, and it's a complete myth that it doesn't (even falsely believed by most doctors), but it's immediately pumped back out by P-glycoprotein, so opiate like feelings (not really a high, more like a body-load) are only significant on VERY high doses (say 60mg); the tablets I have are only 2mg. BUT also that PPIs like omeprazole allow more of it to stay in th CNS (I take pantoprazole daily for bad heart-burn).

SO in small doses how does it cause withdrawals to come back (just curious)? I mean if its actions are confined to that of opiate receptors in the GI tract, how will cessation of it after short-term use cause anything but a gut upset?

*EDIT: I just saw you agree it won't on low doses.

damonoxide
19-09-2012, 18:39
i think you'll be absolutely fine taking low doses (2-4mg/day) just to control diarrhea. i have always used it during opiate withdrawal for that purpose, both on my own and per doctors' recommendation during in-patient treatment. i believe that only very high/"recreational" doses are going to affect withdrawal. pretty sure even 12mg/day (max manufacturer recommended dose) would be okay.

NeighborhoodThreat
19-09-2012, 18:45
About a week ago I was out of town and realized I had left my Suboxone back at home. I used loperamide (and clonazepam) to stave me over for a few days (about 16-20mg per day) and it worked just fine.

I agree with the other posters here, at lower doses it is a lifesaver.

tricomb
20-09-2012, 00:33
Doesn't it only cross the BBB in higher doses, and should be insubstantial at therapeutic dosing for treatment of acute diarrhea?

I'm not trying to convince you either way, but I've taken the stuff at therapeutic levels (I've never tried taking a higher dose of it) and it does nothing that I would worry about, and I'm very conservative about not chancing things like this. However, others may react differently, which is why I think it's up to the OPs best judgement.

shreddedlettuce
20-09-2012, 01:34
Eat dairy products, that should stop the diarrhea and then some.

Not calling you out Tri, but I've allways been told NOT to eat/drink any dairy products when in that condition.

damonoxide
20-09-2012, 02:44
^i was kinda wondering about that myself. i don't eat dairy anyway, but i used to and have always been told to avoid it if i had diarrhea. the recommendation i heard when i was a kid (from my mother, a nurse) was the b.r.a.t. diet: bannanas, rice, apple sauce and toast.

tricomb
20-09-2012, 03:31
Not calling you out Tri, but I've allways been told NOT to eat/drink any dairy products when in that condition.

Ha, people always told me to eat brie, salami, and crackers, but I use the BRAT diet way more often than I do the dairy option, so I'm sure the BRAT diet is safer, albeit more bland.

Transcendence
20-09-2012, 04:07
I find it hard to believe that 2-4mg will be even close to effective during withdrawals, when your GI tract has been bathing in s high concentration of opiates for months/years. Everyone's different, but even during normal physiological conditions 2-4mg isn't really effective. During withdrawals I need at least 20mg lope to stop diarrhea, and I'm not even talking about a big habit.

I don't think you have to worry about significant lope withdrawal unless you take it daily in high doses for more than a couple weeks.